Predictors of first-line antiretroviral therapy discontinuation due to drug-related adverse events in HIV-infected patients: A retrospective cohort study

Mattia C F Prosperi, Massimiliano Fabbiani, Iuri Fanti, Mauro Zaccarelli, Manuela Colafigli, Annalisa Mondi, Alessandro D'Avino, Alberto Borghetti, Roberto Cauda, Simona Di Giambenedetto

Research output: Contribution to journalArticle

Abstract

Background: Drug-related toxicity has been one of the main causes of antiretroviral treatment discontinuation. However, its determinants are not fully understood. Aim of this study was to investigate predictors of first-line antiretroviral therapy discontinuation due to adverse events and their evolution in recent years.Methods: Patients starting first-line antiretroviral therapy were retrospectively selected. Primary end-point was the time to discontinuation of therapy due to adverse events, estimating incidence, fitting Kaplan-Meier and multivariable Cox regression models upon clinical/demographic/chemical baseline patients' markers.Results: 1,096 patients were included: 302 discontinuations for adverse events were observed over 1,861 person years of follow-up between 1988 and 2010, corresponding to an incidence (95% CI) of 0.16 (0.14-0.18). By Kaplan-Meier estimation, the probabilities (95% CI) of being free from an adverse event at 90 days, 180 days, one year, two years, and five years were 0.88 (0.86-0.90), 0.85 (0.83-0.87), 0.79 (0.76-0.81), 0.70 (0.67-0.74), 0.55 (0.50-0.61), respectively. The most represented adverse events were gastrointestinal symptoms (28.5%), hematological (13.2%) or metabolic (lipid and glucose metabolism, lipodystrophy) (11.3%) toxicities and hypersensitivity reactions (9.3%). Factors associated with an increased hazard of adverse events were: older age, CDC stage C, female gender, homo/bisexual risk group (vs. heterosexual), HBsAg-positivity. Among drugs, zidovudine, stavudine, zalcitabine, didanosine, full-dose ritonavir, indinavir but also efavirenz (actually recommended for first-line regimens) were associated to an increased hazard of toxicity. Moreover, patients infected by HIV genotype F1 showed a trend for a higher risk of adverse events.Conclusions: After starting antiretroviral therapy, the probability of remaining free from adverse events seems to decrease over time. Among drugs associated with increased toxicity, only one is currently recommended for first-line regimens but with improved drug formulation. Older age, CDC stage, MSM risk factor and gender are also associated with an increased hazard of toxicity and should be considered when designing a first-line regimen.

Original languageEnglish
Article number296
JournalBMC Infectious Diseases
Volume12
DOIs
Publication statusPublished - Nov 12 2012

Keywords

  • HAART
  • HIV
  • Side effects
  • Therapy-naïve
  • Toxicity

ASJC Scopus subject areas

  • Infectious Diseases

Fingerprint Dive into the research topics of 'Predictors of first-line antiretroviral therapy discontinuation due to drug-related adverse events in HIV-infected patients: A retrospective cohort study'. Together they form a unique fingerprint.

  • Cite this

    Prosperi, M. C. F., Fabbiani, M., Fanti, I., Zaccarelli, M., Colafigli, M., Mondi, A., D'Avino, A., Borghetti, A., Cauda, R., & Di Giambenedetto, S. (2012). Predictors of first-line antiretroviral therapy discontinuation due to drug-related adverse events in HIV-infected patients: A retrospective cohort study. BMC Infectious Diseases, 12, [296]. https://doi.org/10.1186/1471-2334-12-296